Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 14, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at May 26, 2019, 4:18 AM CDT for Barber County, Comanche County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2019, 4:18 AM CDT (09:18 UTC)
- Expired
- May 26, 2019, 10:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barber County, KS, Comanche County, KS
The radar
The Vance AFB radar (KVNX), 90 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1399 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
304
WGUS53 KDDC 260918
FFWDDC
KSC007-033-261515-
/O.NEW.KDDC.FF.W.0014.190526T0918Z-190526T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
418 AM CDT Sun May 26 2019
The National Weather Service in Dodge City has issued a
* Flash Flood Warning for...
Barber County in south central Kansas...
Comanche County in south central Kansas...
* Until 1015 AM CDT Sunday.
* At 415 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rainfall
fell late last night, with up to two inches of rain expected.
Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Medicine Lodge, Kiowa, Coldwater, Protection, Hardtner, Sharon,
Hazelton, Lake City, Sun City, Wilmore, Aetna, Lake Coldwater and
Buttermilk.
Additional rainfall amounts of up to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3732 9954 3747 9846 3739 9846 3738 9835
3700 9835 3700 9954
$$
RUSSELLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at May 26, 1:11 AM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, May 26, 1:11 AM CDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 111 AM CDT Sun May 26 2019 ...UPDATED AVIATION SECTION... .SHORT TERM...(This afternoon through Sunday) Issued at 1153 AM CDT Sat May 25 2019 Severe storms are expected this afternoon and evening pushing across from the Texas and Oklahoma panhandles by 4PM and pushing east and northeastward throughout the evening reaching the Dodge City area by 6-7PM and Hays by 8PM. All storms are expected to push out of the area into central Kansas after 10PM. A subtle shortwave is visible on satellite across the deep reaches of south Texas near the Big Bend area pushing quickly to the north along the longwave pattern up the ridge enhancing storm development with ample upper level divergence and deepening low pressure. Dewpoints are very moist in the 60s across much of the CWA ahead of a dryline across the Texas and New Mexico state line of the panhandle and pushing into southwest Kansas later in the afternoon. Supercells are likely with these storms with large hail up to tennis balls and damaging winds over 60mph expected with a few tornadoes possible as far north as HWY 50/400, especially later towards evening as the low level jet increases to enhance the low level shear along the surface boundary jetting up across the southern counties along the Oklahoma state line. Ongoing flooding risks are possible as well with an additional 1-2 inches expected for eastern counties into south central Kansas east of HWY 283. A humid afternoon is expected with ample low level moisture present with the upslope southeast flow giving way to cloudy skies and breezy south to south east winds. These winds will turn more out of the southwest with the developing storms associated with the aforementioned low level jet. Afternoon high temperatures will push into the low 80s with overnight lows down into the upper 50s to low 60s. Sunday afternoon will see high temperatures push again into the 80s for much of the CWA with a return threat for more severe weather with another shortwave pushing across the four corner region and into the high plains during the afternoon and evening time frames. Ample low level moisture with south to southeast upslope flow pumping in the gulf moisture will lead to high dewpoints once again into the 60s for much of the region with the low level bounary pushing further to the north as Saturday with the associated dryline extending into southwest Kansas. Uncertainty Sunday will be great with the capping to deal with more so as on Saturday as to how far north and east the storms reach pushing out of eastern Colorado along the surface cyclogenesis of a weaker low pushing into western counties. With the strong lapse rates and mid level mixing, strong instability is present with the capping to be broke through later in the afternoon and better chances into the evening due to more of a backing flow in the low levels. This stronger mixing will lead to stronger shear and breaking of the cap but weakening into the eastern counties and into central and south central Kansas after sunset, when the severe weather threat should quickly diminish into the nighttime hours. Large hail and damaging winds are the main threat but again with the potential for a few tornadoes as well but quickly diminishing as the atmosphere cools into the evening through sunset. Ongoing flooding will still persist with the recent rainfall, but amounts for Sunday look to be more minimal less than half an inch expected for much of the CWA. Expect a quieter start to the week and Memorial Day with severe threats pushing off the north and northeast will not much moisture to look forward to into the long term forecast. .LONG TERM...(Sunday night through Saturday) Issued at 132 PM CDT Sat May 25 2019 A much quieter long term forecast is in store to start the new week on Memorial Day as upper level ridging sets in place across the Rockies extending over the high plains giving way to northwest flow aloft and surface high pressure. Dry and warm weather expected throughout the week with Monday morning lows starting off in the mid 50s to mid 60s warming up to low to mid 80s. Another subtle shortwave pushes across western Kansas Monday evening, but will remain dry under the dry northwest flow pattern with any storms and moisture staying well north into Nebraska and across eastern Kansas where there will be ample low level moisture to work with. This will allow a dry frontal boundary to push quickly across the area into Tuesday morning giving way to a little cooler morning temperatures in the upper 40s to mid 50s and afternoon highs into the 70s and pushing 80 by Thursday. Each afternoon will see breezy south to southwest downsloping winds that will help aid in warming up through the end of the week and keeping dry conditions with leeside troughing across eastern Colorado. Expect subtle chances for storms Friday into Saturday with the next shortwave that looks to push through out of the desert southwest bringing ample low level moisture out of the southeast ahead of this system. It is too far out to tell the severity of this disturbance, but being that time of year and the record going so far for the month, chances are, severe weather can be highly probable heading into the weekend and first days of June. These storms look to be pushed through by early Saturday morning giving way to a pleasant weekend with morning lows in the 50s and afternoon highs pushing 80degrees, which can take what we can for now as 90s and pushing 100 degrees may not be too far out into the distant future. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 103 AM CDT Sun May 26 2019 This morning's TAF set may require some amending as time goes forward and trends on stratus and fog develop, in this moist upslope regime, with relatively low model helpfulness/agreement. Will start with more confidence n IFR/LIFR fog event through the next 6 hours in the west and amend as needed. By tonight, high confidence in high efficiency precipitation convection over the area, so TAFs should see a period of heavy rain and gusty, perhaps briefly severe wind gusts, and possibly multiple rounds toward 03 to 06 UTC. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 81 61 83 / 70 50 50 0 GCK 58 81 57 83 / 60 60 40 0 EHA 55 78 55 83 / 60 60 40 0 LBL 57 79 57 84 / 70 70 40 0 HYS 59 79 62 84 / 70 40 50 0 P28 63 81 65 83 / 70 30 50 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 1 PM CDT this afternoon through Monday morning for KSZ030-031-045-046-064>066-078>081-087>090. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Russell
Hazardous weather outlook, May 25, 2:00 PM CDT, 14 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 200 PM CDT Sat May 25 2019 KSZ030-031-043>046-061>066-074>081-084>090-261900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 200 PM CDT Sat May 25 2019 /100 PM MDT Sat May 25 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Severe weather is imminent and expected this afternoon and evening pushing across the Oklahoma border by 4PM near Liberal and spreading north and northeast through the evening hours making it to the HWY 50/400 corridor by 6-7PM and I-70 corridor by 8-9PM. Expect any storms to have the potential to produce large hail up to tennis ball size and damaging winds over 60mph with a small threat of a few tornadoes south of HWY 50 through the panhandles of Texas and Oklahoma. These storms will push out of the CWA after 10PM pushing into central and north central Kansas. Flooding is also a risk as another 1-2 inches of rainfall is expected to exacerbate the ongoing flood issues, especially for areas east of HWY 283 where concerns are already occurring. Day 1 Hazards ------------- * Flooding: Elevated risk * Lightning: Elevated risk * Severe thunderstorm: Elevated risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Another round of severe weather expected for Sunday afternoon and evening with all hazards expected but with the tornado threat further north extending across much of the CWA due to the lifting warm frontal boundary and associated dryline further east and north into southwest Kansas. Flooding risks should be diminishing throughout the day with rainfall amounts look to be minimal and hit or miss with these storms not seeing anything above half an inch through the evening time frame. Quiet weather expected through much of the next week with elevated fire weather for Monday and next round of storms for Friday afternoon and evening. Days 2-7 Hazards ---------------- * Sunday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Monday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Tuesday No hazards. * Wednesday No hazards. * Thursday No hazards. * Friday - Lightning: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 4PM south of HWY 54 near Liberal and extending through mush of the area throughout the evening crossing the HWY 50/400 corridor around 6-7PM and I-70 corridor around 8-9PM. && For more details visit our webpage http://weather.gov/ddc/ehwo LOWE
In the hours before
Special weather statement, May 26, 3:23 AM CDT, 55 minutes before
Special Weather Statement National Weather Service Dodge City KS 323 AM CDT Sun May 26 2019 KSZ087-088-260915- Meade KS-Clark KS- 323 AM CDT Sun May 26 2019 ...SPECIAL WEATHER STATEMENT... At 323 AM CDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Knowles, or 13 miles west of Englewood, moving east at 30 mph. Half inch hail will be possible with this storm. Locations impacted include... Englewood. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3708 10035 3723 9999 3700 9988 3700 10032 TIME...MOT...LOC 0823Z 256DEG 26KT 3701 10023 TURNER
Special weather statement, May 26, 3:43 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
343 AM CDT Sun May 26 2019
KSZ078-080-087>090-260930-
Meade KS-Clark KS-Barber KS-Kiowa KS-Ford KS-Comanche KS-
343 AM CDT Sun May 26 2019
...SPECIAL WEATHER STATEMENT...
At 342 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Englewood to 7 miles east
of Selman. Movement was northeast at 35 mph.
Half inch hail will be possible with these storms.
Numerous thunderstorms are expected over the next hour. These storms
will produce locally very heavy rainfall. Localized flooding is
likely.
Locations impacted include...
Ashland, Coldwater, Bucklin, Protection, Mullinville, Englewood,
Sitka, Lake City, Sun City, Wilmore, Aetna, Clark State Lake,
Kingsdown, Lake Coldwater, Acres, Belvidere and Buttermilk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3700 9995 3712 10022 3765 9963 3731 9858
3700 9900
TIME...MOT...LOC 0842Z 227DEG 29KT 3714 10004 3683 9937
TURNERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:01 PM CDT | Special Weather Statement | DDC | Barber | 29 min |
| May 25, 7:13 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 32 min |
| May 26, 12:42 AM CDT | Flash Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 18 more | 26 hr |
| May 26, 2:53 AM CDT | Areal Flood Warning | DDC | Pawnee, Rush | 24 hr |
| May 26, 3:23 AM CDT | Special Weather Statement | DDC | Meade | 52 min |
| May 26, 3:43 AM CDT | Special Weather Statement | DDC | Clark, Comanche | 47 min |
| May 26, 4:32 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 43 min |
| May 26, 4:35 AM CDT | Special Weather Statement | DDC | Ness | 40 min |
| May 26, 4:52 AM CDT | Special Weather Statement | DDC | Pawnee, Pratt, Rush, Stafford | 53 min |
| May 26, 8:38 AM CDT | River Flood Warning | DDC | Rush | 25 hr |
| May 26, 2:55 PM CDT | Special Weather Statement | DDC | Hamilton | 50 min |
| May 26, 3:31 PM CDT | Special Weather Statement | DDC | Haskell | 29 min |
| May 26, 3:36 PM CDT | Special Weather Statement | DDC | Grant, Stevens | 24 min |
| May 26, 3:49 PM CDT | Special Weather Statement | DDC | Lane | 26 min |
| May 26, 3:58 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Haskell, Seward, Stevens | 47 min |
| May 26, 4:00 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Ness | 20 min |
| May 26, 4:27 PM CDT | Special Weather Statement | DDC | Gray | 33 min |
| May 26, 4:28 PM CDT | Special Weather Statement | DDC | Seward | 32 min |
| May 26, 4:38 PM CDT | Special Weather Statement | DDC | Haskell | 37 min |
| May 26, 4:43 PM CDT | Flash Flood Warning | DDC | Haskell | 3 hr |
| May 26, 5:01 PM CDT | Special Weather Statement | DDC | Meade | 29 min |
| May 26, 5:03 PM CDT | Special Weather Statement | DDC | Ford, Gray, Hodgeman | 42 min |
| May 26, 5:07 PM CDT | Flash Flood Warning | DDC | Gray | 3 hr |
| May 26, 5:15 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 45 min |
| May 26, 5:47 PM CDT | Special Weather Statement | DDC | Edwards, Hodgeman, Kiowa | 43 min |
| May 26, 5:50 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 40 min |
| May 26, 5:59 PM CDT | Flash Flood Warning | DDC | Ford, Gray, Hodgeman | 3 hr |
| May 26, 6:16 PM CDT | Special Weather Statement | DDC | Pawnee, Pratt, Rush, Stafford | 44 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.